Updated on February 6, 2024
5 min read

Can You Overdose on Suboxone?

Overview

Suboxone is the brand name of a prescription medication for treating opioid use disorder (OUD). It contains two active ingredients:1,2,3,4,5  

  • Buprenorphine: A partial opioid agonist that attaches to opioid receptors in the brain, preventing other opioids from binding. It’s a Schedule III controlled substance and can produce weaker opioid-associated effects. 
  • Naloxone: An opioid antagonist that binds to opioid receptors and blocks opioids from attaching. It can rapidly reverse the effects of opioids, making it the go-to emergency treatment for any opioid overdose. 

Together, these two components collectively work by:1,2

  • Blunting intoxication to highly-addictive opioids 
  • Diminishing physical dependency on opioids by easing cravings and withdrawal symptoms

Opioids are a broad class of prescription and illegal drugs that act on the opioid receptors in the brain and central nervous system. While they are effective for pain relief, they also carry a risk of dependence, addiction, and overdose. Examples of opioid drugs include:

  • Morphine
  • Codeine
  • Methadone
  • Oxycodone
  • Hydrocodone
  • Fentanyl
  • Hydromorphone
  • Buprenorphine
  • Heroin

While Suboxone can be a valuable tool in recovery, it still has potential overdose risk, mainly due to its buprenorphine component.

Understanding the Risks: Can You Overdose on Suboxone?

Yes. You can potentially overdose on Suboxone, although it’s difficult.2,4

  • Its opioid component—buprenorphine—is only a partial opioid agonist.
  • It has a built-in “ceiling effect,” meaning there’s a limit to how much Suboxone can activate opioid receptors.

While Suboxone can produce euphoria, slowed breathing, and other effects associated with opioid use, the risks are lower than heroin, fentanyl, and other full opioid agonists.  

When people do overdose on Suboxone, they usually:2,4,6 

  • Mix Suboxone with other interacting substances (such as benzodiazepines, alcohol, and other opioids): The combination may bypass the ceiling effect, and users may experience an overdose.
  • Have low opioid tolerance: Some people are not used to the presence of opioids in their bodies; they may suffer an overdose before they hit the ceiling effect. This is more likely to occur in users who have never taken opioids before, older people, or those who take Suboxone with alcohol or other interacting substances.

Symptoms of Suboxone Overdose 

Symptoms of Suboxone overdose are similar to other opioid medications, including:4,6,7,12

  • Abdominal pain
  • Diarrhea
  • Anxiety, irritability, and mood swings
  • The appearance of being drugged or drunk
  • Depressed or shallow breathing
  • Slowed heartbeat
  • Difficulty concentrating or a poor memory
  • Loss of physical coordination
  • Headache
  • Nausea
  • Vomiting
  • Sleepiness
  • Dizziness
  • Pinpoint pupils
  • Sweating
  • Weakness or fatigue
  • Decreased touch sensation
  • Burning mouth syndrome
  • Chills
  • Seizures
  • Respiratory depression
  • Coma
  • Death
Sponsored

Online Therapy Can Help

Over 3 million people use BetterHelp. Their services are:

  • Professional and effective
  • Affordable and convenient
  • Personalized and discreet
  • Easy to start
Find a Therapist

Answer a few questions to get started

Woman drinking coffee on couch

Can Suboxone Interact with Other Drugs?

Yes. The buprenorphine component of Suboxone has known interactions with several substances.

Some can bypass naloxone’s effect, causing people to become intoxicated with buprenorphine. Worse, taking Suboxone with these substances can lead to overdose and other complications. 

Interacting substances that can cause Suboxone overdose include:1,3,4,7,12

  • Alcohol
  • Benzodiazepines (like Klonopin, Xanax, and Valium)
  • Other central nervous system depressants (like barbiturates, sedatives, anxiolytics, tranquilizers, muscle relaxants, anticonvulsants, and general anesthetics)
  • Other opioids (like heroin and hydrocodone)
  • Methamphetamine, cocaine, and other illegal drugs
  • Other drugs that contain buprenorphine
  • Other drugs that slow breathing

Suboxone and Central Nervous System (CNS) Depressants

Studies have commonly cited benzodiazepines, alcohol, and other CNS depressants as the likeliest substances to cause breathing difficulties, excessive sedation, and overdose among Suboxone, buprenorphine, or opioid users.3,4,7

From 2005 to 2011, nearly one million individuals sought emergency medical attention at hospitals due to the combined use of opioids, benzodiazepines, and alcohol.13

Can Suboxone Kill You?

While Suboxone is safer than full agonist opioids, there’s still a potential for fatal outcomes.7 Overdose fatalities tend to occur in polysubstance use when the deceased person used alcohol or other drugs with buprenorphine.8,9

According to a new study, 92.7% of buprenorphine-involved overdose deaths involved at least one other drug, specifically benzodiazepines.10,11

Interestingly, the same study stated that the proportion of overdose deaths involving buprenorphine didn’t increase during the COVID-19 pandemic. During this time, authorities enacted flexibilities for prescribing buprenorphine to combat opioid addiction.10,11

Get Professional Help

BetterHelp can connect you to an addiction and mental health counselor.

Find a Therapist

Answer a few questions to get started

Rehab Together

What to Do in the Event of a Suboxone Overdose

In the unfortunate event of a Suboxone or any opioid overdose, knowing the following steps can be life-saving:3,4,5,6,7,12,14

  1. Check for Suboxone overdose signs
  2. Call 911 immediately
  3. Give naloxone as soon as possible
  4. Give basic life support, like rescue breaths
  5. Stay until medical help arrives

The steps above highlight the three essential points to remember in case of an overdose:

  • Naloxone’s critical role as an opioid blocker: Naloxone must be available and accessible. Friends and family members should also know how to administer it. It does wear off quickly, so higher-than-normal doses and repeated administration may be necessary. 
  • The importance of emergency medical services: As naloxone’s effect is temporary, immediate medical attention is the only sure way a person will survive opioid overdoses. 
  • Providing basic life support: While waiting for medical professionals to arrive, people on standby must know how to administer basic life support (like rescue breathing) to someone who overdosed.

Conclusion

Suboxone is a prescription medication for treating opioid use disorder (OUD). It contains two active drugs: buprenorphine (a partial opioid agonist) and naloxone (an opioid antagonist). The two components work together to reduce a person’s physical dependency on opioids and reverse the effects of opioids.

While Suboxone is generally safer than full opioid agonists, it’s still possible to overdose on it. However, the risk is lower due to its ceiling effect and partial agonist properties. Overdoses usually occur in people with low opioid tolerance or when taking Suboxone with other drugs. 

Suboxone can interact with various substances, notably benzodiazepines, alcohol, and other central nervous system depressants. The interaction can increase the risk of adverse reactions, specifically overdose.

Symptoms of a Suboxone overdose resemble those of other opioids, ranging from abdominal pain and slowed breathing to coma and death. 

In a Suboxone overdose, it’s crucial to seek medical attention immediately. People on standby should also administer naloxone and provide basic life support while waiting for medical professionals to arrive.

Get matched with an affordable mental health counselor

Find a Therapist

Answer a few questions to get started

betterhelp-logo
Updated on February 6, 2024
14 sources cited
Updated on February 6, 2024
  1. Buprenorphine.” Substance Abuse and Mental Health Services Administration (SAMHSA), 2023.
  2. Grinspoon, P. “5 myths about using Suboxone to treat opiate addiction.” Harvard Health Publishing, 2021.
  3. Cunha, JP. “SUBOXONE.” RxList, 2023.
  4. Pope, C. “Can you overdose on Suboxone?” Drugs.com, 2023.
  5. Naloxone DrugFacts.” National Institute on Drug Abuse (NIDA), 2022.
  6. Nguyen, V., and Brewer, A. “Suboxone (buprenorphine and naloxone).” MedicalNewsToday, 2022.
  7. Prescribing Information | SUBOXONE® (buprenorphine and naloxone) Sublingual Film (CIII).” Indivior UK Limited, 2023.
  8. Wightman et al. “Opioid Overdose Deaths with Buprenorphine Detected in Postmortem Toxicology: a Retrospective Analysis.” J Med Toxicol, 2021.
  9.  Kriikku et al. “High buprenorphine-related mortality is persistent in Finland.” Forensic Sci Int, 2018.
  10. Overdose deaths involving buprenorphine did not proportionally increase with new flexibilities in prescribing.” National Institute on Drug Abuse (NIDA), 2023.
  11. Tanz et al. “Trends and Characteristics of Buprenorphine-Involved Overdose Deaths Prior to and During the COVID-19 Pandemic.” JAMA Netw Open, 2023. 
  12. SUBOXONE® sublingual film.” US Food and Drug Administration (FDA), 2010.
  13. The DAWN Report: Benzodiazepines in Combination with Opioid Pain Relievers or Alcohol: Greater Risk of More Serious ED Visit Outcomes.” Substance Abuse and Mental Health Services Administration (SAMHSA), 2014.
  14. How to Reverse an Overdose.” Mass.gov.

Related Pages